Testing Checkpoint Inhibitors in Brain Cancer Requires Careful AE Management

Lauren M. Green @OncNurseEditor
Published: Friday, Nov 20, 2015

Dr. Jeffrey S. Weber

Jeffrey S. Weber, MD, PhD

Immunotherapies continue to be studied and approved across multiple tumor types, among them, malignancies of the central nervous system. This is welcome news for patients with these hard-to-treat tumors, but as the agents become available for clinical use, practitioners need a thorough understanding of their unique adverse event (AE) profiles.

Physicians are well up to the task, noted Jeffrey S. Weber, MD, PhD, in his presentation on the topic of immune-related adverse events (IRAEs) at the 20th Annual Scientific Meeting of the Society of Neuro-Oncology (SNO).

“None of this is outside the realm of physicians’ experience in the academic setting, or even in any setting,” said Weber.

In fact, many lessons can be gleaned from his extensive clinical experience with immunotherapies in the melanoma setting; Weber has studied them since 2002, first at the Moffitt Cancer Center, and most recently, as deputy director of the Laura and Issac Perlmutter Cancer Center at NYU Langone Medical Center. He also serves as co-director of the Center’s melanoma program, overseeing its work in experimental therapeutics. 

Glioblastomas and other high-grade gliomas are known to create an immunosuppressive tumor microenvironment, making the PD-1/PD-L1 pathway a particularly attractive treatment target. Encouraging preclinical data from animal models have led to the design and initiation of several early-phase clinical trials investigating the treatment efficacy of PD-1– and PD-L1–blocking agents in patients with high-grade gliomas.

Weber reviewed the principal IRAEs to look out for, among them, dermatitis, enterocolitis, hepatitis, endocrinopathies, and, while relatively rare, pneumonitis. To manage IRAEs successfully, early intervention, fueled by robust education and patient–provider communication, is essential.

“Most of these immune-related events occur early,” said Weber. He noted the case of one patient that he was treating with maintenance ipilimumab who developed colitis at month 47 of treatment. “That is the exception. Most [IRAEs] occur in the first 12 weeks,” he said.

“Steroids work to reverse virtually all—virtually all—of these side effects,” Weber continued, adding that, even so, he is always seeking to minimize steroid exposure. Prolonged steroid regimens of at least 30 to 40 days at 1 to 2 mg/kg may be required to resolve most grade 3/4 toxicities. Importantly, however, treatment with steroids, or infliximab in steroid-refractory cases, does not compromise antitumor activity, he noted.

Skin toxicities occur in about 70% of patients, but these are commonly low-grade, itchy rashes and are rarely dose-limiting. Patients need to be regularly monitored for worsening of symptoms, and when rashes become more severe, topical or oral steroids can be used.

Weber cautioned that practitioners need to be aware of the chance for a worsening of inflammation after radiation therapy, especially in cases of CNS tumors.

Diarrhea is a common IRAE with the anti CTLA-4 antibody, ipilimumab, occurring (all grades) in about 37% of patients who receive the therapy; 12% experience grade 3/4 diarrhea, but the AE is less common with PD-1 inhibitors. Most cases respond to symptomatic treatment or a high-dose steroid taper. Colitis, however, can be life-threatening, Weber stressed; careful monitoring is critical.

He added that his patients often go online to learn what level of diarrhea will be dose-limiting (>6 episodes/day), and when he talks to patients, he said he hears a lot of “6s … they [the patients] really don’t want you to stop the therapy.”

Although endocrinopathies with checkpoint inhibition are relatively infrequent, Weber said that when he first starting administering immunotherapies, he needed to brush up on his endocrinology.

“The symptoms are manifold, they can be all over the place,” he said, and they include headache (which can be severe), fatigue, weakness, memory loss, irritability, and impotence. Management strategies include corticosteroids with a brief taper over 10 to 20 days and hormone replacement.

Hepatitis, which is often revealed by elevations of AST and ALT without hyperbilirubinemia, can be seen after 3 to 4 doses of these drugs, as can pancreatitis, Weber noted.

Overall, the PD-1 antibodies have a similar spectrum of AEs as ipilimumab, but their rate of grade 3/4 IRAEs is about 5% to 8%. Grade 3/4 colitis is less common with PD-1 blockade, at about 1%, but when present, has a similar and often prolonged course as with ipilimumab.

Results are now available for nivolumab and ipilimumab combination therapy. Weber reported that 36% of patients in these studies had to stop therapy, usually before week 12, due to toxicities, with the same spectrum of AEs as the monotherapy, but more patients were seen with multiple toxicities: “Toxicities, like tumor response, were deep and occurred early and with greater intensity.”




View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Community Practice Connections™: 1st Annual School of Nursing Oncology™Oct 31, 20181.5
Publication Bottom Border
Border Publication
x